The COVID-19 pandemic was first identified in December 2019 in Wuhan, China, and has led to a tremendous increase in hospitalizations worldwide. As of October 2021, according to the WHO, there have been 244,385,444 cases reported. COVID-19 is primarily spread through respiratory droplets, and infections can present in varying degrees of severity, from asymptomatic to sepsis-related multi-organ dysfunction and death. The cumulative deaths reported by WHO as of October 2021 are 4,961,489. Due to the rapid spread of the disease and the global crisis, vaccines against COVID-19 were created and administered after emergency use authorization on Dec. 11, 2020. The vaccines developed were mRNA-based and were designed to be administered 21 days apart. A study conducted showed the vaccine (BNT162b2) has 95% efficacy against COVID-19. Approximately 0.80 adverse reactions per million doses for both mRNA-based vaccines were reported as of February 2021. There have been multiple case reports of immune thrombocytopenia (ITP) and vaccine-induced thrombotic thrombocytopenia (VITT).
ITP is a rare condition with an average incidence of 6.1 per 100,000 persons in the United States and about 2.9 per 100,000 person-years in the United Kingdom. ITP is a hematologic disorder in which there are abnormally low levels of platelets (< 100 × 109/L). While it is primarily seen in children and elderly populations, ITP can affect individuals of any age. Pathogenesis involves the destruction of platelets due to antibodies produced against glycoproteins and megakaryocytes as a result of loss of central/peripheral tolerance. This can be from an inciting event, such as infection, autoimmunity, vaccination, drugs, or it can be idiopathic. It is interesting that the mechanism associated with the respective form of pathogenesis reflects the clinical characteristics of a patient diagnosed with ITP.
A case report published for CHEST 2021, “COVID-19 Vaccine-Induced Thrombocytopenia,” involved a patient who presented to the hospital with chief complaints of violaceous rash throughout the body with systemic symptoms of fever, chills, and hematuria three days after receiving his second dose of mRNA-based COVID-19 vaccine. Interestingly, the patient discussed in the case did not have a previous platelet count reported, and the gross hematuria present on admission was not evaluated further before associating the diagnosis of COVID-19 vaccine-induced ITP. As discussed in the pathogenesis of ITP, it is important to conduct further investigation, especially in the current setting of growing fear against vaccination. After a comparison of the annual incidence of ITP in the general population and ITP after mRNA-based COVID-19 vaccination, it was determined that the incidence was the same in both groups. On the other hand, vaccine-induced immune thrombotic thrombocytopenia (VITT) is defined as a clinical entity characterized by thrombocytopenia, thromboses, and laboratory features of disseminated intravascular coagulation along with a demonstration of anti-platelet factor 4 (anti-PF4) antibodies and is usually associated with poor outcomes.
Another article published for CHEST 2021, “VITT Reaction Associated with Johnson & Johnson COVID-19 vaccine,” involved a 59-year-old Caucasian woman with multiple medical problems and nicotine use disorder who initially presented to an urgent care center with chief complaints of painful erythematous swelling of her leg. Her hospital course was complicated by the development of arterial thrombus needing thrombectomy and stent placement. They demonstrated the presence of antiPF4 antibodies with no heparin exposure. History of COVID-19 infection and her receiving adenovirus-based COVID-19 vaccine were reported. Due to the clinical picture of DIC and antiPF4, it was reported to the vaccine adverse event reporting system (VAERS) as possible VITT. Although the series of events described fit with the aforementioned pathogenesis of VITT, there needs to be further evaluation as to whether COVID-19 infection can lead to the production of antiPF4 antibodies.
Despite multiple individual case reports of thrombocytopenia reported to VAERS, there aren’t sufficient data available to suggest concern of safety at this time.3 Focus should be garnered on the unmet need to further investigate to determine whether it is causation or association, incidence or coincidence?
Drs. Marakini and Kalra are employed by Cleveland Clinic Akron General, they have no conflicts of interest to report.
Animation by Diana Connolly